Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 116, NWS Sioux Falls, SD

June 26, 1998Clay County, Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 1998, 10:30 AM CDT for Clay County, Dickinson County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1998, 10:30 AM CDT (15:30 UTC)
Expired
Jun 26, 1998, 11:00 AM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Clay County, IA, Dickinson County, IA

What was reported inside it

TimeReportWhereRemark
Jun 26, 10:32 AM CDTHail 1.75West Okoboji, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 3.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 261530 RRA
SVRFSD
IAC041-059-261600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 AM CDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLAY COUNTY IN NORTHWESTERN IOWA
  SOUTHEASTERN DICKINSON COUNTY IN NORTHWESTERN IOWA

* UNTIL 1100 AM CDT

* AT 1027 AM CDT... NATIONAL WEATHER SERVICE SPOTTERS REPORTED
  LARGE HAIL 41 MILES EAST OF SIBLEY  OR 5 MILES SOUTH OF TERRIL
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TERRIL                   AROUND 1035 AM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
 HAMEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 8:52 PM CDT, 13 hours 38 minutes earlier.

Area forecast discussion, Jun 25, 8:52 PM CDT, 13 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
852 PM CDT THU JUN 25 1998

CLEAR SKIES OVER THE CWA WITH SOME CONVECTIVE ACTIVITY APPROACHING WRN
SD. BLOW OFF FROM THESE STORMS COULD SPREAD A FEW CLOUDS OVER CWA BY MORNING
..SO WILL LEAVE BECOMING PARTLY CLOUDY WORDING. DEW PTS ARE A BIT LOWER IN THE
BIG SIOUX RVR VALLEY THAN SURROUNDING AREA (UPR 50S TO LOW 60S VS MID TO UPR
60S) BUT SHOULD MOISTEN UP A BIT AFTER SUNSET. CURRENT FORECAST ON TRACK WITH
NO CHANGES EXPECTED.

.FSD...NONE
REM

In the hours before

Local storm report, Jun 26, 8:54 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM JUNE 24
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
854 AM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    FULDA                     MN   WIND DAMAGE
06/24/98   MURRAY                         TREES DOWN

1145 PM    RUSHMORE                  MN   WIND DAMAGE
06/24/98   NOBLES

1147 PM    READING        <           MN   WIND DAMAGE
06/24/98   NOBLES                         2 LARGE TREES UPROOTED

HAMEN
Local storm report, Jun 26, 8:54 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORTS FROM JUNE 24
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
854 AM CDT FRI JUN 26 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    FULDA                     MN   WIND DAMAGE
06/24/98   MURRAY                         TREES DOWN

1145 PM    RUSHMORE                  MN   WIND DAMAGE
06/24/98   NOBLES

1147 PM    READING        <           MN   WIND DAMAGE
06/24/98   NOBLES                         2 LARGE TREES UPROOTED

HAMEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:55 AM CDTSevere Thunderstorm WarningFSDClay35 min
Jun 26, 10:46 AM CDTSevere Thunderstorm WarningFSDDickinson34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.